This case is written by Dr. Donika Orlich. She is a staff physician practising in the Greater Toronto Area. She completed her Emergency Medicine training at McMaster University and also obtained a fellowship in Simulation and Medical Education.
Why it Matters
Salicylate toxicity, while relatively rare, has fairly nuanced management. It is important for physicians to be aware of presenting features of the toxicity and also of key management steps. Some pearls from this case include:
- That hypoglycemia (and neuroglycopenia) is a manifestation of ASA toxicity.
- Urine alkalinization (and correction of hypokalemia) is an important initial treatment for suspected toxicity.
- Should a patient require intubation, it is paramount to set the ventilator to match the patient’s pre-intubation respiratory rate as best as possible.
- Dialysis is indicated in intubated patients and also in patients with profoundly altered mental status, high measured ASA levels, and renal failure.
You are working at a community hospital. The triage nurse comes to tell you that they have just put an 82 year-old male in a resuscitation room. He was found unresponsive by his daughter and was brought in by EMS. In triage he was profoundly altered, febrile and hypotensive. His daughter is in the room with him.
The learner will be presented with an altered febrile patient, requiring an initial broad work-up and management plan. The learner will receive a critical VBG report of severe acidosis, hypoglycemia and hypokalemia, requiring management. Following this, the rest of the blood work and investigations will come back, giving the diagnosis of salicylate overdose. The patient’s mental status will continue to decline and learners should proceed to intubate the patient, anticipating issues given the acid-base status. The learner should also initiate urinary alkalinization and make arrangements for urgent dialysis.
ECG for the case found here:
(ECG source: https://lifeinthefastlane.com/ecg-library/basics/hypokalaemia/)
Initial CXR for the case found here:
(CXR source: http://www.radiology.vcu.edu/programs/residents/quiz/pulm_cotw/PulmonConf/09-03-04/68yM%2008-03-04%20CXR.jpg)
Post-intubation CXR for the case found here:
(CXR source: http://courses.washington.edu/med620/images/mv_c3fig1.jpg)
FAST showing no free fluid found here:
Pericardial U/S showing no PCE found here:
Abdominal U/S showing no AAA found here:
All U/S images are courtesy of McMaster PoCUS Subspecialty Training Program.
This case is written by Dr. Donika Orlich. She is a staff physician practising in the Greater Toronto Area. She completed her Emergency Medicine training at McMaster University along with a fellowship in Simulation and Medical Education.
Why it Matters
The management of patients with aortic stenosis can be tenuous at the best of times. When these patients present with CHF or dysrhythmias, their management is much more nuanced than the typical patient presenting with the same complaints. This case nicely highlights the following management differences:
- The need for expedient rate control in a patient with aortic stenosis (in this case, most safely accomplished via cardioversion)
- The need for judicious treatment of CHF, including careful diuresis and avoiding nitroglycerin use
- The importance of early consultation with both cardiac surgery and cardiology
A 78-year-old male presents via EMS with 4 days of increased SOB. The triage nurse comes to tell you she has put him in the resuscitation bay due to unstable vitals. HR was in the 150s. The O2SAT was 86% on RA when EMS arrived, but is now 95% on a NRB.
A 78-year-old male presents with increased SOB over the past 4 days. A recent ECHO will be presented showing severe AS. The ECG will demonstrate new A Fib with a HR of 150 and the CXR will show CHF. The patient will be normotensive at first but will become hypotensive shortly after. The team will then need to decide whether to cardiovert the patient or attempt rate control. If these are done safely, the patient will respond and then develop worsening CHF. Definitive management should be sought with early cardiology/cardiac surgery consult. If management is not carried out judiciously, the patient will become profoundly hypotensive.
Initial ECG for the case found here:
(ECG source: http://www.wikidoc.org/index.php/Atrial_fibrillation_EKG_examples)
Second ECG for the case (after cardioversion) found here:
(ECG source: http://bestpractice.bmj.com/best-practice/monograph/409/resources/image/bp/5.html)
CXR for the case found here:
(CXR source: https://www.med-ed.virginia.edu/courses/rad/cxr/pathology2Bchest.html)
Lung ultrasound for the case found here:
This case is written by Dr. Donika Orlich. She is an Emergency physician practising in the Greater Toronto Area. She completed her Emergency Medicine training at McMaster University and also obtained a fellowship in simulation and medical education during her training.
Why it Matters
DKA is a reasonably common presentation to the ED. However, it requires several important steps in its management in order to prevent harm. This is especially true in children, where the rates of cerebral edema are higher. This case highlights several important features in the management of Pediatric DKA, including:
- That there is no role for an insulin bolus.
- That the precipitant of DKA must always be considered (in this case, it is appendicitis)
- That cerebral edema is a known complication of DKA and must be managed immediately with a reduction in the insulin and fluid rates as well as with either mannitol or hypertonic saline
We have previously published a case of Pediatric DKA on emsimcases. Today’s case is unique in that it begins with the learners providing advice over the phone to a physician who is less comfortable managing DKA. We have chosen to publish on this topic a second time as a way to emphasizes how cases on the same topic can be designed with different objectives in mind. The objectives (and therefore the case design) can lead to very different learning experiences. We have no doubt that this new case will also lead to excellent debriefing and evidence review with learners – it certainly does when we run it for our senior residents at McMaster University!
The learners receive a call from a peripheral hospital about transferring an unwell 8-year-old girl with new DKA. She has been incorrectly managed, receiving a 20cc/kg bolus for initial hypotension as well as an insulin bolus of 8 units (adult sliding scale dose for glucose of >20). The learner must perform a telephone consultation and dictate new orders. On arrival, EMS will state that they lost the IV en route, and the patient will become more somnolent in the ED. The learner should begin empiric treatment for likely cerebral edema and concurrently manage the DKA. Physical exam will show a peritonitic abdomen with guarding in the RLQ. Empiric Abx should be started for likely appendicitis. Due to decreasing neurologic status and vomiting, the patient will eventually require an advanced airway. The challenge is to optimize the peri-intubation course and ventilation to allow for compensation of her metabolic acidosis.
Outside Patch: We have an 8-year-old female we want to send for DKA. She presented after feeling generally “unwell” for 3 days, with some accompanying abdominal pain and vomiting. Her blood glucose came back at 24 with a pH of 7.15 and HCO3 of 12, so we made the diagnosis of DKA. She received a 20mL/kg bolus for hypotension (BP 90/60) and Humulin R 8 unit bolus (as per our hospital sliding scale). What do you want for insulin and fluids before we send her?
Post-intubation CXR for the case found here:
(CXR source: https://emcow.files.wordpress.com/2012/11/normal-intubation2.jpg)